San Diego (CA) Sheriff: No Sample Taken from Deputy for Test in ‘Fentanyl Overdose’

Deputy Faiivae Body Camera Video – San Diego County Sheriff’s Department from San Diego County Sheriff on Vimeo.

Alex Riggins

The San Diego Union-Tribune

(TNS)

Facing continued scrutiny over its release of a video last week that claimed a deputy sheriff overdosed after coming into contact with fentanyl, the county Sheriff’s Department on Thursday night released unedited body-worn camera footage from the two deputies involved.

Sheriff’s officials also said in a statement that the department is unable to release information about toxicology tests conducted on the deputy because: “The hospital did not take a sample from Deputy (David) Faiivae as part of his treatment.”

Experts interviewed this week said that’s not unusual because hospitals don’t typically test for fentanyl in suspected overdoses. Doctors don’t need that information to treat the patient.

Controversy over the video, released by the San Diego County Sheriff‘s Department last week, erupted when medical experts pushed back on the narrative that someone can overdose on fentanyl through incidental contact with skin or through inhalation.

Sheriff Bill Gore said Monday that he, not a doctor, concluded Faiivae suffered an overdose from incidental contact on July 3 in San Marcos. Gore said the dramatic, edited video his department first publicized, intending to highlight the danger of fentanyl to law enforcement, was produced without any input from physicians.

Deputy Crane Body Camera Video – San Diego County Sheriff’s Department from San Diego County Sheriff on Vimeo.

The raw body-camera footage released Thursday night showed Faiivae wearing gloves and long sleeves while testing three small bags of drugs. According to the Sheriff’s Department and the body-worn camera footage, the first two baggies Faiivae tested at the scene tested positive for a mix of fentanyl and fluorofentanyl. The contents of the last bag tested positive for methamphetamine.

After conducting the tests, Faiivae removed his black latex gloves. His trainer, Cpl. Scott Crane, warned him to “watch your face close to that (expletive).”

Faiivae then grabs a plastic bag and opens it, and places another plastic bag — which appears to contain the suspected drugs — inside the outer bag. He folds the top of the outer bag over, places it in the trunk of the patrol SUV and then falls backward.

Crane’s body-worn camera captures Faiivae appearing to stiffen just before he falls.

Some toxicologists have said that believing a substance can harm you can serve as a “nocebo” — the opposite of a placebo — meaning if you think it will harm you, you feel an effect.

“A nocebo effect could explain what is going on in this incident,” Dr. Ryan Marino, medical director of toxicology at University Hospitals in Cleveland, said earlier this week. “I can say from watching that video he is not having an overdose.”

The videos show that within seconds of Faiivae collapsing, Crane administers the nasal spray naloxone, also known by the brand name Narcan, which is used to reverse the effects of opioids. He calls for an ambulance as he does so.

As more emergency personnel arrives, one warns Crane to “watch yourself for additional contamination.”

A few minutes later, as more emergency personnel arrive, Crane seems to question whether Faiivae may have collapsed for another reason.

“Do you think it was the dope, or do you think you were having heat exhaustion?” Crane asks Faiivae.

“No, I was good,” he responds through labored breathing. “I just got light headed,” he says, trailing off.

A few minutes after collapsing, once Faiivae is alert and speaking to other deputies and firefighters, a firefighter asks him if he has any medical history the firefighters should know about.

“Probably my sixth or seventh time I’ve fallen on my head,” Faiivae says, adding he may have had previous concussions.

Toxicologists, doctors and others have said an overdose couldn’t have happened the way the Sheriff’s Department described in its initial video. They said what they saw in the video did not look at all like an opioid overdose.

UC San Diego associate professor of medicine Leo Beletsky researches opioid overdoses and said the video “adds unnecessary stress to an already strained profession. Inadvertently, in an intention to protect law enforcement, it does harm.”

Gore said earlier this week he was “shocked” to hear pushback from toxicologists and members of the medical community.

“I saw the video,” the sheriff said. “Everybody that saw the video saw him seize up, go down, fall on his head. The drugs tested for fentanyl. It was classic signs of fentanyl overdose — that’s why we called it that.”

Although fentanyl and other drugs designed to mimic its effects have fueled an overdose epidemic in North America, “the risk of clinically significant exposure to emergency responders is extremely low,” according to a statement by the American Academy of Clinical Toxicology and the American College of Medical Toxicology.

Staff writers Teri Figueroa and Karen Kucher contributed to this report.

This story originally appeared in San Diego Union-Tribune.

©2021 The San Diego Union-Tribune. Visit sandiegouniontribune.com. Distributed by Tribune Content Agency, LLC.

No posts to display